History and admission findings: A 28-year-old body builder was admitted because of jaundice. For 80 days, until 3 weeks before hospitalization, he had been taking moderately high doses of anabolic steroids: metandienone (methandienone), 10-50 mg daily by mouth, and stanozolol, 50 mg intramuscularly every other day. Physical examination was unremarkable except for yellow discoloration of the skin and sclerae.
Investigations: Bilirubin concentration was raised to 4.5 mg/dl, cholestasis enzymes were normal, while transaminase activities were raised. Liver biopsy was compatible with cholestasis induced by anabolic steroids.
Treatment and course: Although the steroids had been discontinued, the patient's general condition deteriorated over 7 weeks. Serum bilirubin rose up to a maximum of 77.9 mg/dl. In addition renal failure developed with a creatinine concentration of 4.2 mg/dl. The patient's state improved simultaneously with the administration of ursodeoxycholic acid and the biochemical values gradually reached normal levels after several weeks.
Conclusion: Anabolic steroids can cause severe cholestasis and acute renal failure. In this case there was a notable temporal coincidence between the administration of ursodeoxycholic acid and the marked clinical improvement.